Malabsorstion and Electrolytes


Q: My father is 81 and has atrial fibrillation. He also has a hypothyroid condition. He underwent a major open heart surgery 5-7 years ago with valve repair and stents (I think stents, but maybe not, he doesn't like to discuss nor do I). He recovered fully as far as I could tell and his follow-up medication and doctors have been great. He was doing really well but last winter he slipped and broke ribs. He’s healed but since then he's had irregular bowel movements to the point that he lost control in a store and now wears a Depends. He continues to have lack of control of his bowels and has to go running to the bathroom. His primary doctor has tried various fixes but to no avail. It's not the bathroom issue he is concerned with it's his loss of mental power. He's now easily flustered, nervous and feels vulnerable (he doesn't say this, I just know) although he's as sharp as ever (as far as I can tell). I'm worried that his bowel issue is affecting his electrolytes and his overall wellness. My brother speculates that when his ribs were healing his digestive and bowel system changed to compensate for the internal repair going on (he was slightly bed ridden). Since the broken ribs he's gone downhill. He's also become very grumpy and I think has some depression. Is there anything his primary doctor or heart doctor can do to get him back and feeling better? I know old age is inevitable but should his doctor be considering anti-depressants and vitamin/electrolyte drips or something we haven’t thought of? Please shed some light if you can!

Symptoms:  Weight loss, fatigue, moodiness

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: Help. I'm trying to lose weight. I get craving late at night and I try to snack on fruit and veg so as not to give in...

Q: Age born 4/12/28. Had amputation of below knee on left leg last September 2015. Epileptic - medicine taking - 100 mil...

Q: I've been weaning myself off of Zoloft as I no longer feel I need it. If I stop, can I safely take gardenia cambogia...

Q: Hello. I am about 40 lbs over weight, trying to lose weight. Three years ago I had something traumatic in my life and...

Q: I losing weight sometimes i am having frequent bowel movements with symptoms similar to ibs , I had colonoscopy done ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon